Alert archive / North Carolina / River Flood Warnings in 2024
River Flood Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at May 15, 2024, 6:18 AM EDT for Chatham County, North Carolina. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- May 15, 2024, 6:18 AM EDT (10:18 UTC)
- Expired
- May 15, 2024, 4:44 PM EDT
- In force
- 10 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chatham County, NC
The radar
The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Haw River near Bynum (BYNN7). The gauge peaked at 11.61 ft at May 15, 2024, 9:00 AM EDT.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
524
WGUS42 KRAH 151018
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
618 AM EDT Wed May 15 2024
...The National Weather Service in Raleigh NC has issued a Flood
Warning for the following rivers in North Carolina...
Haw River Near Bynum affecting Chatham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rah/rivers.
The next statement will be issued this evening at 630 PM EDT.
&&
NCC037-152230-
/O.NEW.KRAH.FL.W.0021.240515T1018Z-240516T1343Z/
/BYNN7.1.ER.240515T0800Z.240515T1001Z.240516T0142Z.NO/
618 AM EDT Wed May 15 2024
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE TOMORROW
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Haw River near Bynum.
* WHEN...From this morning to late tomorrow morning.
* IMPACTS...At 11.0 feet, Minor flooding begins. The river widens
up to 400 feet across. It floods pastureland on the right bank and
woodlands on the left.
* ADDITIONAL DETAILS...
- At 6:01 AM EDT Wednesday the stage was 11.4 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 6:01 AM EDT Wednesday was 11.4 feet.
- Forecast...It will continue to be above flood stage through
this afternoon.
- Flood stage is 11.0 feet.
- Flood History...No available flood history.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 am EDT)
Location Stg Stg Day/Time Thu Fri Sat Sun
Haw River
Bynum 11.0 11.4 Wed 6 am EDT 9.7 7.6 6.2 5.5
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
CA2 follow-up statements
849
WGUS82 KRAH 151348
FLSRAH
Flood Statement
National Weather Service Raleigh NC
948 AM EDT Wed May 15 2024
...The Flood Warning continues for the following rivers in North
Carolina...
Haw River Near Bynum affecting Chatham County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov/rah/rivers.
The next statement will be issued this evening at 1000 PM EDT.
&&
NCC037-160200-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-240516T0920Z/
/BYNN7.1.ER.240515T0800Z.240515T1316Z.240515T2120Z.NO/
948 AM EDT Wed May 15 2024
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Haw River near Bynum.
* WHEN...Until late tonight.
* IMPACTS...At 11.0 feet, Minor flooding begins. The river widens
up to 400 feet across. It floods pastureland on the right bank and
woodlands on the left.
* ADDITIONAL DETAILS...
- At 9:16 AM EDT Wednesday the stage was 11.6 feet.
- Bankfull stage is 10.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:16 AM EDT Wednesday was 11.6 feet.
- Forecast...The river is expected to fall below flood stage
late this afternoon and continue falling to 5.0 feet Monday
morning.
- Flood stage is 11.0 feet.
- Flood History...This crest compares to a previous crest of
12.1 feet on 10/13/2018.
- http://www.weather.gov/safety/flood
&&
Fld Observed Forecasts (8 am EDT)
Location Stg Stg Day/Time Thu Fri Sat Sun
Haw River
Bynum 11.0 11.6 Wed 9 am EDT 9.2 7.3 6.1 5.4
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
Green146
WGUS82 KRAH 152044
FLSRAH
Flood Statement
National Weather Service Raleigh NC
444 PM EDT Wed May 15 2024
...The Flood Warning is cancelled for the following rivers in North
Carolina...
Haw River Near Bynum affecting Chatham County.
NCC037-152145-
/O.CAN.KRAH.FL.W.0021.000000T0000Z-240515T2044Z/
/BYNN7.1.ER.240515T0800Z.240515T1346Z.240515T1935Z.NO/
444 PM EDT Wed May 15 2024
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Haw River Near Bynum.
* ADDITIONAL DETAILS...
- At 4:31 PM EDT Wednesday the stage was 10.8 feet.
- Bankfull stage is 10.0 feet.
- Forecast...The river is expected to fall to 5.0 feet Monday
morning.
&&
Fld Observed Forecasts (2 pm EDT)
Location Stg Stg Day/Time Thu Fri Sat Sun
Haw River
Bynum 11.0 10.8 Wed 4 pm EDT 8.7 6.9 5.9 5.3
&&
LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
3585 7930
$$
10What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at May 15, 4:22 AM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 15, 4:22 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 422 AM EDT Wed May 15 2024 .SYNOPSIS... A cold front will move through the region late today and tonight. Another storm system will approach from the southwest Friday into Saturday. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 320 AM Wednesday... Slight risk of severe thunderstorms this afternoon into the evening. A weak boundary still existed near the NC/SC border early this morning. In-situ CAD or wedge conditions are in place over much of central NC where near surface conditions are stable. Radar showed showers/storms along and west of the Mountains and over portions of SC where there continued to be instability. Models suggest that the first chance of showers/elevated thunderstorms will be this morning as the current activity, partly driven by the upstream vorticity maximum over the TN valley, reaches our region. The low level stability will keep the storms in the general thunder category this morning. Another round of showers and thunderstorms... some potentially severe thunderstorms is anticipated this afternoon and early evening. The main hazards will likely be wind and hail. The mid/upper level trough is expected to move east across the region during peak heating this afternoon/early evening. A weak surface low pressure is expected to form along the returning warm front into central NC. The low stratus and fog should burn off, first in the warm sector over western and southern sections late morning, then elsewhere by early afternoon. The approach of the trough and surface heating will provide the lift necessary for thunderstorm development in the warm sector first, possibly by late morning according to the CAMS across portions of the Sandhills and eastern slopes of the Blue Ridge. This activity is expected to become strong to locally severe this afternoon as SBCAPES reach into the 1500 j/kg range (temps in the upper 70s to lower 80s and dew points in the lower to mid 60s). Winds are forecast to increase aloft with the approach of the trough with 30-40kt of shear expected in the warm sector. Also, forecast hodographs support wind and hail being the primary severe threats. In addition, although flash flooding is not expected to be widespread, merging storms may pose more of a flash flood threat given the wetter grounds after 1-3 inches of rain fell in the past 24 hours. Showers and thunderstorms will diminish through the evening, with some stratus and fog again late tonight. Lows in the mid 50s to lower 60s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 320 AM Wednesday... A drier day is expected in the rear of the departing mid/upper trough Thursday. Expect mostly sunny conditions with highs in the upper 70s to lower 80s. Lows in the mid 50s to lower 60s. && .LONG TERM /FRIDAY THROUGH TUESDAY... As of 425 AM Wednesday... A upper level ridge will move across the region over the first half of the weekend ahead of an upper level trough that will move east across the TN valley into the Mid-Atlantic region early next week. As the next storm system moves across the central Plains early Friday, showers and storms are expected to move in west to east beginning as early as Friday afternoon. Friday night through Saturday night expect scattered to numerous storms with the potential for some isolated severe storms moving across the region. WPC has all of Central NC in the D5 ERO for a marginal risk of heavy rainfall. The nest chance for storms and heavy rain will be in the afternoon and evening hours Saturday as the low pressure moves across our region. By Sunday morning, the low is expected to be slowly shifting offshore and only a slight chance of rain is expected across the region. High pressure will build in from the north Monday but will not last very long as the next low pressure moves across the MS valley and into the Mid-Atlantic region by late Tuesday. Thus, another round of storms are possible Tuesday afternoon and evening, especially across the NW Piedmont. Temperatures will range from above average on Friday with highs in the low to mid 80s, then flip to below normal for the weekend and early next week with highs in the mid/upper 70s to low 80s. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... As of 155 AM Wednesday... IFR/LIFR conditions are expected to overspread much of central NC overnight and linger through 12z-15z. Sites will slowly lift to MVFR and then VFR through early Wednesday afternoon (although KINT/KGSO could hang on to MVFR ceilings a bit longer). Additional scattered showers and storms will be possible Wednesday afternoon and may induce brief flight restrictions at all terminals. Outlook: Generally VFR conditions are expected Wednesday evening after the scattered thunderstorms diminish late. Then some sub-VFR conditions with stratus/fog will be possible between 06z-12z/Thu. VFR conditions are expected Thursday. Showers and sub-VFR conditions will return late Friday into Saturday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...CA AVIATION...Badgett
Hazardous weather outlook, May 15, 4:12 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 412 AM EDT Wed May 15 2024 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 412 AM EDT Wed May 15 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a slight risk of severe thunderstorms this afternoon and evening. Damaging wind gusts and large hail are the main hazards. In addition, heavy rainfall may produce minor flooding mainly in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another storm system may bring the threat of thunderstorms and heavy rainfall late Friday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:11 PM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 64 min |
| May 14, 8:35 PM EDT | Special Weather Statement | RAH | Sampson | 25 min |
| May 14, 10:03 PM EDT | River Flood Warning | RAH | Alamance | 13 hr |
| May 15, 2:43 PM EDT | Special Weather Statement | RAH | Anson | 47 min |
| May 15, 3:10 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 50 min |
| May 15, 3:32 PM EDT | Special Weather Statement | RAH | Cumberland | 43 min |
| May 15, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore, Richmond | 50 min |
| May 15, 3:44 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 4 hr |
| May 15, 4:23 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 26 min |
| May 15, 4:45 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 60 min |
| May 15, 4:58 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| May 15, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 15, 5:21 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| May 15, 5:42 PM EDT | Areal Flood Advisory | RAH | Anson | 2 hr |
| May 15, 5:45 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 60 min |
| May 15, 6:28 PM EDT | Special Weather Statement | RAH | Scotland | 47 min |
| May 15, 7:11 PM EDT | Special Weather Statement | RAH | Bladen | 49 min |
| May 15, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
Nearby
River Flood Warnings in North Carolina, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.